Hail, Jo Daviess
- When
- February 26, 12:31 PM CST
- Where
- Jo Daviess County, Hanover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.250, -90.280
A few severe thunderstorms developed in the early afternoon hours across portions of northeast Iowa and extreme northwest Illinois on February 26, 2009. A strong upper level disturbance rotating across the region and an approaching cold front triggered the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A few severe thunderstorms developed in the early afternoon hours across portions of northeast Iowa and extreme northwest Illinois on February 26, 2009. A strong upper level disturbance rotating across the region and an approaching cold front triggered the storms. A few locations reported nickle to quarter size hail. In northwest Illinois, near Hanover in Jo Daviess county, penny size hail was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 26, 10:44 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CST THU FEB 26 2009
.UPDATE...
WIDESPREAD DENSE FOG HAS OVERSPREAD THE SOUTHERN THIRD OF THE CWFA
IN THE LOW LEVEL CONVERGENCE AHEAD OF THE WARM FRONT. AT
15Z...SURFACE ANALYSIS INDICATED THIS FRONT REACHING FROM THE
DEVELOPING LOW NEAR KICT ACROSS NRN MO TO NEAR KUIN. SCATTERED
SHOWERS AND THUNDERSTORMS WHERE OCCURRING IN THE ELEVATED WARM
AIR ADVECTION AND H8 SPEED CONVERGENCE ALONG AND WELL NORTH OF
THIS BOUNDARY THIS MORNING. STORMS ROOTED CLOSER TO THE BOUNDARY
HAVE PRODUCED PRIMARILY SMALL HAIL ACCORDING TO UPSTREAM STORM
REPORTS. ELEVATED CORES BEGINNING TO STRENGTHEN OVER DVN CWFA IN
THE SOUTH...WHILE IN THE NORTH SOME ENHANCED REFLECTIVITY LIKELY
INDICATING SLEET ALONG HWY 20 CORRIDOR INCLUDING DBQ AREA.
DENSE FOG WILL LIKELY CONTINUE TO EXPAND W AND N THIS MORNING AS
THE FRONT APPROACHES AND WITH WIDESPREAD 1/4SM VISIBILITIES...HAVE
ISSUED AN ADVISORY. THE FAR SOUTH SHOULD SEE RAPID IMPROVEMENT
ONCE THE BOUNDARY PUSHES THROUGH. SPC HAS EXPANDED THE SLIGHT RISK
NORTH TO I-80 CORRIDOR AND WILL HAVE TO MONITOR APPROACHING STORMS
IN THIS AREA THIS AFTERNOON FOR PRIMARY THREAT OF 1 INCH HAIL. HAVE
UPDATED THE HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT THIS THREAT.
&&
.AVIATION...
WIDESPREAD IFR CONDITIONS WILL PREVAIL TODAY DUE TO FOG AND LOW
CIGS. DENSE FOG WILL KEEP CONDITIONS IN LIFR AT BRL THROUGH
NOON...AND POSSIBLY IMPACT MLI AND CID THROUGH EARLY AFTERNOON.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON. WITH LOW PROBABILITY OF IMPACTING FORECAST SITES...WILL
CONTINUE TO HANDLE THUNDERSTORM THREAT WITH CB MENTION AND VCTS.
WINTER STORM SYSTEM WILL SWEEP A COLD FRONT THROUGH TONIGHT...
CHANGING PRECIPITATION THREAT FROM RAIN TO POSSIBLY SOME FREEZING
PRECIPITATION BEFORE CHANGEOVER TO SNOW LATE TONIGHT. WITH THE
FRONTAL PASSAGE...DRIER AIR WILL IMPROVE CIGS AND VISBYS WELL INTO
MVFR CRITERIA FRI MORNING. THIS WILL ALSO BRING A WIND SHIFT TO NW
WITH SPEEDS OF 15 TO 25 KTS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR DES MOINES-
HENRY IA-JEFFERSON-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR LEE-VAN
BUREN.
IL...DENSE FOG ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR BUREAU-
HENDERSON-HENRY IL-MERCER-PUTNAM-ROCK ISLAND-WARREN-
WHITESIDE.
DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR HANCOCK-
MCDONOUGH.
MO...DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR CLARK-
SCOTLAND.
&&
SHEETSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 931 AM CST THU FEB 26 2009 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-271545- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 931 AM CST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS MORNING AND AFTERNOON ACROSS THE OUTLOOK AREA SOUTH OF A LINE FROM BELLE PLAINE TO CLINTON IN IOWA...AND SOUTH OF INTERSTATE 80 IN ILLINOIS. THE PRIMARY THREAT WILL HAIL UP TO 1 INCH IN DIAMETER WITH THUNDERSTORMS OCCURRING AHEAD OF A WARM FRONT THAT WILL LIFT NORTH INTO THE AREA LATE THIS MORNING AND AFTERNOON. DENSE FOG WILL CONTINUE TO OVERSPREAD AREAS SOUTH OF INTERSTATE 80 THIS MORNING AND MAY EXTEND NORTH TO THE HIGHWAY 20 CORRIDOR BY AFTERNOON. WIDESPREAD VISIBILITIES BELOW A QUARTER MILE ARE POSSIBLE. WITH THE WIDESPREAD RAIN AND THUNDERSTORMS TODAY WILL BE THE POTENTIAL FOR SEASONALLY SIGNIFICANT RAINFALL. RAINFALL AMOUNTS OF A HALF INCH...AND LOCALLY UP TO AROUND ONE INCH ARE EXPECTED. THIS COULD LEAD TO MINOR URBAN AND SMALL STREAM TYPE FLOODING...AS WELL AS RISES ON AREA RIVERS. TONIGHT...THE RAIN IS EXPECTED TO CHANGE OVER TO SNOW BEFORE ENDING. AS IT DOES SO...THERE MAY BE A SHORT PERIOD OF FREEZING RAIN AS COLD AIR UNDERCUTS THE WARMER AIR ALOFT. AS MORE COLD AIR MOVES IN...THE PRECIPITATION WILL BECOME ALL SNOW. SNOW AMOUNTS OF LESS THAN A QUARTER INCH ARE EXPECTED. IF THE FREEZING RAIN DOES OCCUR...IT IS EXPECTED TO ONLY PRODUCE A THIN GLAZE OF ICE ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEATHER DISTURBANCE WILL BRING THE CHANCE FOR LIGHT SNOW TO PORTIONS OF THE OUTLOOK AREA LATE FRIDAY NIGHT AND SATURDAY MORNING. LATEST INDICATIONS SUGGEST MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE SOUTHWEST OF A LINE FROM IOWA CITY TO GALESBURG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE THUNDERSTORMS TODAY PRIMARILY SOUTH OF INTERSTATE 80. DLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 737 AM CST THU FEB 26 2009 IAZ089-099-ILZ025-026-034-035-MOZ010-261545- DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-CLARK- INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA... MONMOUTH...CARTHAGE...MACOMB...KAHOKA 737 AM CST THU FEB 26 2009 ...AREAS OF DENSE FOG AND LOW CLOUDS AFFECTING THE AREA THIS MORNING... AN AREA OF FOG AND LOW CLOUDS HAS MOVED OVER THE AREA FROM THE SOUTHEAST THIS MORNING. IN SOME AREAS THE VISIBILITY HAS BEEN REDUCED TO A QUARTER MILE OR LESS. THIS FOG HAS FORMED ON THE NORTH SIDE OF A WARM FRONT...AND THIS FRONT WILL LIFT NORTH THIS MORNING...CAUSING THE FOG TO DISSIPATE BY 10 AM THIS MORNING. IF YOU WILL BE OUT DRIVING THIS MORNING...SLOW DOWN...USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. LE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 916 AM CST THU FEB 26 2009 IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-261715- JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN- HANCOCK-MCDONOUGH-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT... BURLINGTON...KEOSAUQUA....FORT MADISON...OQUAWKA...MONMOUTH... CARTHAGE...MACOMB...MEMPHIS...KAHOKA 916 AM CST THU FEB 26 2009 ...DENSE FOG AND THUNDERSTORMS WITH HAIL THIS MORNING... DENSE FOG WILL REMAIN OVER MUCH OF NORTHEAST MISSOURI...SOUTHEAST IOWA...AND WEST CENTRAL ILLINOIS THIS MORNING. THE FOG WILL REDUCE VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES. A LINE OF SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH AN APPROACHING WARM FRONT...WILL MOVE INTO THE REGION BETWEEN 10 AM AND NOON. SOME THUNDERSTORMS MAY BE CAPABLE OF PRODUCING HAIL UP TO A HALF INCH IN DIAMETER. MOTORISTS SHOULD PREPARE FOR DENSE FOG THIS MORNING AND ALLOW EXTRA TRAVEL TIME. REMEMBER TO TURN ON YOUR HEADLIGHTS WHEN DRIVING IN FOG. SHEETS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1053 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 AM HAIL MACOMB 40.47N 90.68W
02/26/2009 M0.25 INCH MCDONOUGH IL FIRE DEPT/RESCUE
FALLING RIGHT NOW. MINOR ACCUMULATIONS.
&&
WEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1056 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM HAIL MACOMB 40.47N 90.68W
02/26/2009 E0.25 INCH MCDONOUGH IL LAW ENFORCEMENT
&&
DLFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 AM CST THU FEB 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 3 S KEWANEE 41.20N 89.93W
02/26/2009 E0.50 INCH HENRY IL EMERGENCY MNGR
PEA TO DIME SIZE HAIL ON BLACKHAWK ROAD AT THE
INTERSECTION OF HIGHWAY 34 AND 78.
&&The Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155866.